Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 258, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 18, 2017, 1:15 AM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2017, 1:15 AM CDT (06:15 UTC)
- Expired
- Aug 18, 2017, 2:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cimarron County, OK, Texas County, OK
The radar
The Amarillo radar (KAMA), 182 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:15 AM CDT | TSTM WND GST 59 | 3 Sse Boise City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1098 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
807
WUUS54 KAMA 180615
SVRAMA
OKC025-139-180715-
/O.NEW.KAMA.SV.W.0258.170818T0615Z-170818T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
115 AM CDT FRI AUG 18 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Texas County in the Panhandle of Oklahoma...
Eastern Cimarron County in the Panhandle of Oklahoma...
* Until 215 AM CDT
* At 115 AM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Keyes to 8 miles southwest of
Boise City, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Boise City, Keyes, Eva, Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10171 3653 10173 3655 10275 3697 10245
3700 10224
TIME...MOT...LOC 0615Z 246DEG 32KT 3693 10234 3665 10262
HAIL...1.25IN
WIND...60MPH
$$
MJG1 follow-up statement
786
WWUS54 KAMA 180637
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
137 AM CDT FRI AUG 18 2017
OKC025-139-180715-
/O.CON.KAMA.SV.W.0258.000000T0000Z-170818T0715Z/
Texas OK-Cimarron OK-
137 AM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN TEXAS AND EASTERN CIMARRON COUNTIES...
At 137 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Keyes to 6 miles southeast of
Boise City, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Locations impacted include...
Boise City, Keyes, Eva, Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3699 10171 3653 10173 3655 10275 3683 10255
3700 10221
TIME...MOT...LOC 0637Z 264DEG 25KT 3694 10215 3666 10243
HAIL...0.75IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:53 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 17, 11:53 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1153 PM CDT Thu Aug 17 2017 .AVIATION... VFR conditions to prevail for the majority of the 06Z TAF cycle. There are indications that another round of showers is possible for each terminal as the main upper disturbance moves through. Have inserted vicinity showers to cover this possibility and will amend if chances look better. After these showers move through we will have light winds through the remainder of the overnight hours and into Friday. There will be a wind shift out of the west- southwest, but winds will remain below 12kt. The next round of storms are possible after 00Z Saturday. Have inserted PROB30 groups for KGUY and KAMA but not at KDHT as chances look too low to mention. && .PREV DISCUSSION... /Issued 437 PM CDT Thu Aug 17 2017/ DISCUSSION... A shift from the recent exceptionally wet pattern to a somewhat drier (but not completely dry) pattern is underway as weaker and more backed upper flow is expected Sat through Mon. As is usually the case though, it will be difficult to break this pattern and models are now hinting at a possible return to northwest flow as early as Tuesday or Wednesday of next week. Tonight through Friday night...A slight chance for a bit of severe weather will be evident across the western half of the combined Panhandles this afternoon and this evening. Just enough effective shear could combine with upwards of 2500 J/kg MLCAPE to allow for a bit of quasi-organized convection. The best chance for anything severe will be now through 9 PM. Another round of non-severe storms may breeze through the area after midnight. Similar degrees of CAPE but likely a little less shear will be noted tomorrow with the best environment for a few strong storms probably in the eastern half of the TX Panhandle. Saturday and Sunday...These days will be more dry than wet. However, given that most of the models are mixing dewpts out to the low to mid 50s which just probably ain't happenin' over this wet ground...decided to leave some token 20 pops in the aft/evening hours both days. Monday (eclipse day)...A shortwave in SW flow will bring with it some good monsoonal moisture and likely result in extensive mid and high cloud cover (not looking great right now for the eclipse). Could also see some showers with this wave, especially in the west. Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM to cross the area and hang up somewhere in the southern Panhandles. Have thrown out the GFS solution for the most part as it shows nothing of a front. Moisture/mass convergence near the front should be enough to provide a bit higher precip chcs Tue and Wed supposing the ECMWF and GEM are the right models. Temperatures...Temps throughout the next 7 days should be right around normal for this time of year. Simpson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 416 PM CDT Thu Aug 17 2017 OKZ001>003-TXZ001>020-181200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 416 PM CDT Thu Aug 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms are possible this evening and into the overnight hours across the Panhandles. Wind and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening.
In the hours before
Local storm report, Aug 17, 10:40 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1040 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 15 WSW GRUVER 36.17N 101.66W
08/17/2017 E1.75 INCH SHERMAN TX TRAINED SPOTTER
0735 PM HAIL 4 SW MORSE 36.02N 101.53W
08/17/2017 M1.50 INCH HUTCHINSON TX STORM CHASER
0759 PM TSTM WND GST 1 NNW LAKE TANGLEWOOD 35.07N 101.79W
08/17/2017 E60 MPH RANDALL TX NWS EMPLOYEE
0800 PM TSTM WND GST 12 NE EVA 36.92N 101.78W
08/17/2017 M61 MPH TEXAS OK MESONET
0834 PM TSTM WND GST 1 NE GUYMON 36.70N 101.47W
08/17/2017 M62 MPH TEXAS OK BROADCAST MEDIA
0835 PM TSTM WND GST 1 N GUYMON 36.70N 101.48W
08/17/2017 E65 MPH TEXAS OK EMERGENCY MNGR
0835 PM HAIL 1 N GUYMON 36.70N 101.48W
08/17/2017 M0.88 INCH TEXAS OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1700833 AMA1700836 AMA1700835 AMA1700834 AMA1700839
AMA1700837 AMA1700838
EASpecial weather statement, Aug 17, 10:42 PM CDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Amarillo TX 1042 PM CDT THU AUG 17 2017 TXZ003-004-180430- Ochiltree TX-Hansford TX- 1042 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HANSFORD AND CENTRAL OCHILTREE COUNTIES UNTIL 1130 PM CDT... At 1041 PM CDT, Doppler radar was tracking a strong thunderstorm near Waka, or 6 miles northeast of Spearman, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Perryton, Waka and Farnsworth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3616 10118 3630 10117 3639 10070 3609 10069 TIME...MOT...LOC 0341Z 271DEG 23KT 3624 10109 MJG
Local storm report, Aug 17, 11:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 17 S PERRYTON 36.15N 100.80W
08/17/2017 E60 MPH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700840
LGLocal storm report, Aug 17, 11:49 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1149 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL 17 S PERRYTON 36.15N 100.80W
08/17/2017 E0.88 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700841
LGLocal storm report, Aug 18, 12:29 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1229 AM CDT FRI AUG 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND GST 6 E CANADIAN 35.92N 100.28W
08/18/2017 M58 MPH HEMPHILL TX MESONET
&&
EVENT NUMBER AMA1700842
LGSpecial weather statement, Aug 18, 12:50 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1250 AM CDT FRI AUG 18 2017
OKZ001-180645-
Cimarron OK-
1250 AM CDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON COUNTY UNTIL 145
AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Boise City, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City, Keyes, Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3655 10205 3660 10276 3688 10274 3699 10218
3699 10205
TIME...MOT...LOC 0550Z 268DEG 27KT 3675 10262
MJGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:29 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 76 min |
| Aug 17, 8:16 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 59 min |
| Aug 17, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 61 min |
| Aug 18, 12:46 AM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 74 min |
| Aug 18, 12:50 AM CDT | Special Weather Statement | AMA | Cimarron | 55 min |
| Aug 18, 2:02 AM CDT | Special Weather Statement | AMA | Beaver | 58 min |
| Aug 18, 2:21 AM CDT | Areal Flood Advisory | AMA | Cimarron | 114 min |
| Aug 18, 2:28 AM CDT | Special Weather Statement | AMA | Cimarron, Texas | 62 min |
| Aug 18, 2:53 AM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 18, 2:58 AM CDT | Areal Flood Advisory | AMA | Texas | 3 hr |
| Aug 18, 3:22 AM CDT | Special Weather Statement | AMA | Beaver, Texas | 53 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.